Serum sickness is a reaction similar to an allergy. Specifically, it is an immune system reaction to certain medications, injected proteins used to treat immune conditions, or antiserum, the liquid part of blood that contains antibodies that help protect against infectious or poisonous substances.
See also: Immune response
Causes, incidence, and risk factors:
Serum is the clear fluid portion of blood. It does not contain blood cells, but it does contain many proteins, including antibodies, which are formed as part of the immune response to protect against infection.
Antiserum is taken from a person or animal with immunity against a particular infection or poisonous substance. Antiserum may be used to protect a person who has been exposed to a potentially dangerous microorganism against which the person has not been immunized. For example, you may receive a certain type of antiserum injection if you have been exposed to tetanus or rabies . This is called passive immunization. It gives you immediate, but temporary, protection while your body develops a personal immune response against the toxin or microorganism.
During serum sickness, the immune system misidentifies a protein in antiserum as a potentially harmful substance (antigen ). The result is a faulty immune system response that attacks the antiserum, causing inflammation and other symptoms.
Certain medications (such as penicillin, cefaclor, and sulfa) can cause a similar reaction. Unlike other drug allergies , which occur very soon after receiving the medication for the second (or subsequent) time, serum sickness develops 7 - 21 days after the first exposure to a medication.
Injected proteins such as antithymocyte globulin (used to treat transplant rejection) and rituximab (used to treat immune disorders and cancers) cause serum sickness reactions.
Blood products may also cause serum sickness.
- General ill feeling
- Joint pain
- Swollen lymph nodes
Note: Symptoms usually do not develop until 7 - 21 days after the first dose of antiserum or exposure to the medication. However, some people may develop symptoms in 1 - 3 days if they have previously been exposed to the substance.
Signs and tests:
The lymph nodes may be enlarged and tender to the touch. The urine may contain blood or protein. Blood tests may show signs of blood vessel inflammation.
Corticosteroid creams or ointments or other soothing skin medications may relieve discomfort from itching and rash.
Antihistamines may shorten the length of illness and help ease rash and itching.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen or naproxen, may relieve joint pain. Corticosteroids taken by mouth (such as prednisone) may be prescribed for severe cases.
Medications causing the problem should be stopped, and future use of the medication or antiserum should be avoided.
The symptoms usually go away within a few days.
If the drug or antiserum that caused serum sickness is used again in the future, your risk of having another similar reaction is quite high.
- Anaphylactic shock , an immediate, life-threatening reaction
- Inflammation of the blood vessels
- Swelling of the face, arms, and legs
Calling your health care provider:
Call your health care provider if medication or antiserum has been given within the last 4 weeks and symptoms of serum sickness appear.
There is no known way to prevent the development of serum sickness.
People who have experienced serum sickness, anaphylactic shock, or drug allergy should avoid future use of the antiserum or drug.
|Review Date: 5/1/2008|
Reviewed By: Stuart I. Henochowicz, MD, FACP, Associate Clinical Professor of Medicine, Division of Allergy, Immunology, and Rheumatology, Georgetown University Medical School; and David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.